Hail, Saginaw
- When
- June 27, 2:23 PM EST
- Where
- Saginaw County, 3.77 mi NNE of Shields
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.470, -84.020
A few severe thunderstorms developed during the late afternoon hours around the I-69 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few severe thunderstorms developed during the late afternoon hours around the I-69 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 27, 1:18 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 218 PM EDT FRI JUN 27 2008 .AVIATION... MOVED TIMING OF CONVECTION FORWARD A COUPLE OF HOURS FOR THIS AFTERNOON. STILL EXPECTING COVERAGE TO REMAIN LIMITED UNTIL LATE AFTERNOON AND EVENING. INITIATION IS UNDERWAY AT VARIOUS LOCATIONS ACROSS THE CWA. EXPECT VFR CONDITIONS INTO THE EVENING HOURS BEFORE LARGER SUPPORT FOR PRECIPITATION MOVES IN. WITH THE INCREASED MOISTURE OVERNIGHT MVFR CEILINGS WILL GIVE WAY TO IFR VISIBILITIES/CEILINGS IN MORE INTENSE ACTIVITY. WITH THE EXPECTED RAINFALL AND SATURATED COLUMN...SHOULD SEE LOWERED VISIBILITIES DUE TO BR. THE LOWERED VISIBILITIES WILL BE LESS DENSE WITH AN INCREASE IN SURFACE WINDSPEEDS (VEERING WESTERLY WITH TIME). && .PREV DISCUSSION...ISSUED 1214 PM EDT FRI JUN 27 2008 UPDATE... NO SUBSTANTIAL CHANGES FROM THE PACKAGE ISSUED EARLIER...SENT OUT AN UPDATED ZONE FORECAST TO CLEAN UP TIMING. SOUTHEASTERN MICHIGAN WILL CONTINUE TO EXPERIENCE SHORTWAVE RIDGING...SEEN WITH ANTICYCLONIC FLOW IN THE LATEST WV IMAGERY. ASSOCIATED AVA IS EXPECTED TO KEEP CONVECTION AT BAY THE MAJORITY OF THE AFTERNOON AND LIMIT THE OVERALL COVERAGE DESPITE DEVELOPING WEAK/NIL CAPPING. CONVECTION IS EXPECTED WITHIN THE HEFTY THETA E SURGE THAT IS BEGINNING TO FLOOD SOUTH CENTRAL LOWER MICHIGAN (CU FIELD). A MODIFIED 12Z SOUNDING OF MID 80S OVER UPPER 60S WOULD SUGGEST OVER 2500J/KG OF SBCAPE...BUT THE ADVECTION OF A LATENT HEATING MAX AT 600MB SHOULD CUT DOWN SIGNIFICANTLY ON MIDLEVEL LAPSE RATES/CAPE DENSITIES THIS AFTERNOON/EVENING. A SLIGHT CHANCE FOR SEVERE WEATHER WILL EXIST THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS THE MAIN THREAT IN ANY DOWNBURST FROM THE PULSE CONVECTION. PREV DISCUSSION...ISSUED 408 AM EDT FRI JUN 27 2008 SHORT TERM...TODAY AND TONIGHT WEAK RIDGING THROUGH THE COLUMN HAS SUPPORTED SUBSIDENCE AND DRY CONDITIONS THROUGH THE NIGHT AND WILL CONTINUE TO HAVE AN INFLUENCE ACROSS THE FORECAST AREA DURING THE MORNING HOURS. A WEAK SHORTWAVE - EVIDENCED IN THE WV IMAGERY OVER WESTERN WISCONSIN - WILL TRAVERSE LOWER MICHIGAN DURING THE MIDDAY TIME FRAME. THIS WAVE IN COMBINATION WITH INCREASE SOUTHWESTERLY FLOW THROUGH THE LOWEST 10KFT - SUPPORTING ADVECTION OF HIGHER THETA-E AIR INTO THE REGION - WILL SET THE STAGE FOR FORCING CONVECTIVE DEVELOPMENT THIS AFTERNOON ALONG THIS ELEVATED MOISTURE BOUNDARY. AMPLE MID/HIGH LEVEL MOISTURE FROM UPSTREAM CONVECTION WILL REMAIN PRESENT - TEMPERING HIGHS SLIGHTLY TODAY COMPARED TO THURSDAY. STILL EXPECTING SOLID MID-80S WITH DEWPOINTS IN THE MID-60S HELPING TO SUPPORT HEAT INDICES AROUND 90F. THE RESULTANT SURFACE BASED INSTABILITY WILL BUILD TO ROUGHLY 2KJ/KG WITH 0-1KM MLCAPES A MORE MODEST 500-750 J/KG. DEEP LAYER SHEAR REMAINS QUITE WEAK /< 25KTS/ THROUGH THE DAY - THEREFORE EXPECTING THE CONVECTIVE MODE TO BE ON THE PULSY SIDE. WITH LESS INSTABILITY AVAILABLE TODAY...SEVERE POTENTIAL WILL BE LIMITED. THUNDERSTORM CHANCES STILL LOOK BETTER THIS EVENING AND CONTINUING THROUGH THE NIGHT WITH A SECONDARY SURGE IN MOISTURE...STRENGTHENING LOW-LEVEL JET UPSTREAM AND INCREASING HEIGHT FALLS IN ADVANCE OF A STRONG UPPER LOW DIGGING INTO MINNESOTA. BOUNDARY LAYER INSTABILITY MAINTAINS SOME COMPOSURE WITH TEMPS HOVERING CLOSE TO 70F AND DEWPOINTS HOVERING IN THE MID/UPPER 60S THROUGH THE NIGHT FURTHERMORE...DEEP LAYER SHEAR INCREASES WITH TIME - ESPECIALLY IN THE LOWEST 2KM. DEPENDING ON THE EVOLUTION OF MESOSCALE FEATURES... THERE IS AN OPPORTUNITY FOR A CONVECTIVE CLUSTER/COMPLEX TO DEVELOP IN ADVANCE OF THE COLD FRONT UPSTREAM AND PROPAGATE INTO THE REGION LATE TONIGHT. TIME OF DAY WILL HELP WITH MINIMIZE SEVERE POTENTIAL. LONG TERM...SATURDAY THROUGH THURSDAY THE FIRST PORTION OF THE LONG TERM WILL BE DOMINATED BY A STRONG UPPER LEVEL LOW THAT WILL MAKE ITS WAY INTO THE GREAT LAKES REGION ON SATURDAY. MODELS GENERALLY IN AGREEMENT SHOWING AN ASSOCIATED SURFACE TROUGH AND INITIAL COLD PUSH LIFTING FROM LAKE MICHIGAN TO SOUTHEAST MICHIGAN BY 18Z. LINGERING SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY REMAIN FROM THE OVERNIGHT CONVECTION ACROSS THE NORTH WITH COVERAGE ACROSS THE SOUTH FILLING IN AS THE TROUGH SWINGS THROUGH FROM LATE MORNING TO EARLY AFTERNOON. CLOUD COVER FROM CONVECTION FRIDAY NIGHT COUPLED WITH A LATE MORNING PASSAGE WILL HELP TO LIMIT INSTABILITY WITH WARM MID LEVELS AHEAD OF THE UPPER LOW OF -7C AT 500MB. HOWEVER...DEWPOINTS WILL RANGE FROM THE UPPER 60S NORTH TO NEAR 70 SOUTH WHICH WILL STILL SUPPORT 1500-2000 J/KG OF CAPE. SHEER WILL BE ON THE INCREASE THROUGH THE DAY...WITH 0-6 KM SHEAR INCREASING TO 25-35 KNOTS BY 18Z WARRANTING A SLIGHT CHANCE OF SEVERE WIND GUSTS WITH THUNDERSTORMS ON SATURDAY. DEEP MOISTURE WILL ALSO BE IN PLACE WITH PW VALUES AHEAD OF THE TROUGH ON THE ORDER OF 1.75 INCHES MAKING ANY THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED STREET FLOODING. IT IS TEMPTING TO REDUCE COVERAGE OF THUNDERSTORMS IN THE WAKE OF THE SURFACE TROUGH FOR THE LATE AFTERNOON ON SATURDAY...BUT OVERALL LOW CONFIDENCE IN PATTERN EVOLUTION AND TIMING OVER THE NEXT 48 HOURS COMBINED WITH SIGNIFICANT MID LEVEL HEIGHT FALLS MAKE IT REASONABLE TO HOLD ONTO THE HIGH POPS THROUGH THE PERIOD AND ALLOW REFINEMENT AS WE APPROACH IN TIME. SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED TOWARDS THE TRI- CITIES SATURDAY EVENING AS THE MID-LEVEL FRONT ARRIVES WITH 500MB TEMPS FALLING TO -15C. SEVERAL SURFACE TROUGHS WILL BE PRESENT OVER THE REGION THROUGH THE WEEKEND WHICH WILL ALSO ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS. ANOTHER OF THESE TROUGHS APPEARS TO ARRIVE SATURDAY EVENING AND HAVE RAISED POPS SLIGHTLY ACROSS THE NORTH AND WILL ALSO EXTEND A LOW CHANCE THROUGH THE OVERNIGHT HOURS AS THE UPPER LOW SLOWLY TRACKS EAST. COVERAGE OF THUNDERSTORMS WILL INCREASE AGAIN ON SUNDAY AS WE DESTABILIZE DURING THE AFTERNOON. THUNDERSTORMS BOTH SATURDAY NIGHT AND SUNDAY WILL BE CAPABLE OF PRODUCING ISOLATED MARGINALLY SEVERE SIZE HAIL AS WET BULB ZERO HEIGHTS FALL TO BETWEEN 8500-9500 FEET. WILL LEAVE GOING FORECAST LARGELY UNCHANGED FOR EARLY NEXT WEEK WITH ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY AND A DRY FORECAST ON TUESDAY. MOST LONG RANGE MODELS INDICATE THE UPPER TROUGH AXIS WILL BE EAST OF THE AREA ON TUESDAY WITH RISING HEIGHTS OVERHEAD BUT THE 00Z GFS SUGGEST ANOTHER REINFORCING SHORTWAVE WILL SLIDE SOUTH INTO THE TROUGH WITH ISOLATED THUNDERSTORMS POSSIBLE. GIVEN INITIALIZATION TROUBLES FROM ONGOING CONVECTION...WILL KEEP TUESDAY DRY AND MONITOR MODEL TRENDS. HAVE ALSO GONE SEVERAL DEGREES ABOVE MEX GUIDANCE ON MONDAY AND TUESDAY WITH MANY ENSEMBLE MEMBERS AND THE ECMWF SUPPORTING TEMPERATURES IN THE LOW TO MID 70S. MARINE... EAST-SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP OVER LAKE HURON FRIDAY AND VEER TO THE SOUTH BY SATURDAY IN ADVANCE OF A STRONG COLD FRONT. WINDS IN ADVANCE OF THIS FRONT ARE EXPECTED TO REMAIN AT OR BELOW 20 KNOTS THROUGH SATURDAY. THE EXCEPTION WILL BE NEAR ANY STRONG THUNDERSTORMS THAT DEVELOP. THE NEAR SURFACE MOISTURE WILL CONTRIBUTE TO SOME FOG OVER THE COLDER OPEN WATERS OF LAKE HURON. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....CB UPDATE.......CB SHORT TERM...MANN LONG TERM....KEC MARINE.......MANN YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 426 AM EDT FRI JUN 27 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-281000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 426 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...ESPECIALLY OVERNIGHT...WITH WIND GUSTS TO 60 MPH BEING THE MAIN THREAT. A DEEPENING LOW PRESSURE SYSTEM WILL TRACK INTO THE NORTHERN GREAT LAKES FOCUSING THUNDERSTORMS ALONG AN ELEVATED WARM FRONTAL STRUCTURE SLOWLY ADVANCING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS..SOME OF WHICH MAY BE SEVERE...ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE UNSETTLED CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-281000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 426 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...ESPECIALLY OVERNIGHT...WITH WIND GUSTS TO 60 MPH BEING THE MAIN THREAT. A DEEPENING LOW PRESSURE SYSTEM WILL TRACK INTO THE NORTHERN GREAT LAKES FOCUSING THUNDERSTORMS ALONG AN ELEVATED WARM FRONTAL STRUCTURE SLOWLY ADVANCING ACROSS THE REGION. AREAS OF FOG MAY ALSO DEVELOP AS WARM/MOIST AIR MOVES OUT ONTO THE COLDER LAKE WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS..SOME OF WHICH MAY BE SEVERE...ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE UNSETTLED CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MANN YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 97 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Trees reported down along Tittabawasee Road.
A tree, 10 inches in diameter, was reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118935, 118936, 118941, 118943, 118944, 118946, 118945, 118937, 118938, 118939, 118942, 118940.